Alert archive / California / Small Craft Advisories in 2016
Small Craft Advisory 18, NWS San Diego, CA
NWS San Diego, CA issued this small craft advisory at Nov 20, 2016, 2:09 AM PST. It took effect at Nov 21, 2016, 1:00 AM PST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2016, 2:09 AM PST (10:09 UTC)
- In effect from
- Nov 21, 2016, 1:00 AM PST
- Expired
- Nov 21, 2016, 9:00 PM PST
- In force
- 20 hr
- Issued by
- NWS San Diego, CA
The text
As transmitted.
493 WHUS76 KSGX 201009 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 209 AM PST SUN NOV 20 2016 ...GUSTY WEST-NORTHWEST WINDS AND LARGE SEAS TONIGHT THROUGH MONDAY... .A QUICK MOVING STORM SYSTEM WILL BRING GUSTY WEST-NORTHWEST WINDS TO THE COASTAL WATERS TONIGHT INTO MONDAY EVENING. IN ADDITION...A LARGE WEST-NORTHWEST SWELL COMBINED WITH A FRESH WIND SWELL WILL PRODUCE SEAS OF 7-10 FT OVER THE OUTER COASTAL WATERS. PZZ750-775-202200- /O.NEW.KSGX.SC.Y.0018.161121T0900Z-161122T0500Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 209 AM PST SUN NOV 20 2016 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 9 PM PST MONDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 PM PST MONDAY. * WINDS...WEST-NORTHWEST WINDS 15-20 KT WITH GUSTS TO 25 KT. * WAVES/SEAS...COMBINED SEAS OF 7-10 FT OVER THE OUTER COASTAL WATERS AND 5-7 FT OVER THE INNER COASTAL WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ SS
5 follow-up statements
049 WHUS76 KSGX 202208 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 208 PM PST SUN NOV 20 2016 ...GUSTY WEST-NORTHWEST WINDS AND LARGE SEAS TONIGHT THROUGH MONDAY... .A QUICK MOVING STORM SYSTEM WILL BRING GUSTY WEST-NORTHWEST WINDS TO THE COASTAL WATERS TONIGHT INTO MONDAY EVENING. IN ADDITION...THE COMBINATION OF A LARGE WEST-NORTHWEST SWELL AND FRESH WIND SWELL WILL PRODUCE SEAS OF 7-10 FT OVER THE OUTER COASTAL WATERS. PZZ750-775-210615- /O.CON.KSGX.SC.Y.0018.161121T0900Z-161122T0500Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 208 PM PST SUN NOV 20 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 PM PST MONDAY... * WINDS...SOUTHERLY WINDS OF 10 TO 15 KT THIS EVENING WILL BECOME WEST-NORTHWEST AT 15-20 KT WITH GUSTS TO 25 KT AFTER MIDNIGHT. * WAVES/SEAS...COMBINED SEAS OF 7-10 FT OVER THE OUTER COASTAL WATERS AND 5-7 FT OVER THE INNER COASTAL WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ALBRIGHT
946 WHUS76 KSGX 210407 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 807 PM PST SUN NOV 20 2016 ...GUSTY WEST-NORTHWEST WINDS AND LARGE SEAS TONIGHT THROUGH MONDAY... .A FAST MOVING STORM SYSTEM WILL BRING GUSTY WEST-NORTHWEST WINDS OVER THE COASTAL WATERS LATE TONIGHT THROUGH MONDAY EVENING. IN ADDITION...THE COMBINATION OF A LARGE WEST-NORTHWEST SWELL AND FRESH WIND SWELL WILL PRODUCE SEAS OF 7-10 FT OVER THE OUTER COASTAL WATERS. PZZ750-775-211400- /O.CON.KSGX.SC.Y.0018.161121T0900Z-161122T0500Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 807 PM PST SUN NOV 20 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 PM PST MONDAY... * WINDS...SOUTHERLY WINDS OF 10 TO 15 KT THIS EVENING WILL BECOME WEST-NORTHWEST AT 15-20 KT WITH GUSTS TO 25 KT AFTER MIDNIGHT. * WAVES/SEAS...COMBINED SEAS OF 7-10 FT OVER THE OUTER COASTAL WATERS AND 5-7 FT OVER THE INNER COASTAL WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
933 WHUS76 KSGX 211017 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 217 AM PST MON NOV 21 2016 ...STRONG WEST WINDS AND HAZARDOUS SEAS TODAY... .A COLD FRONT WILL BRING STRONG WESTERLY WINDS AND LARGE WEST- NORTHWEST SWELL TO THE COASTAL WATERS TODAY. THESE CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT. WINDS AND SEAS WILL DIMINISH THIS EVENING. PZZ750-775-212100- /O.CON.KSGX.SC.Y.0018.000000T0000Z-161122T0500Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 217 AM PST MON NOV 21 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... * WINDS...WEST AT 15 TO 20 KT WITH GUSTS TO 25 KT. ISOLATED GUSTS AS HIGH AS 30 KT IN THE OUTER WATERS. * WAVES/SEAS...COMBINED SEAS OF 6 TO 10 FEET OVER THE OUTER COASTAL WATERS AND 5 TO 8 FEET OVER THE INNER COASTAL WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MM
051 WHUS76 KSGX 212029 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1229 PM PST MON NOV 21 2016 ...STRONG WEST-NORTHWEST WINDS AND HAZARDOUS SEAS THROUGH THIS EVENING... .GUSTY WEST-NORTHWEST WINDS AND A LARGE WEST-NORTHWEST SWELL WILL CONTINUE OVER THE COASTAL WATERS THROUGH THIS EVENING. THIS COMBINATION OF SEAS AND WINDS WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT. WINDS AND SEAS WILL DIMINISH THIS EVENING. PZZ750-775-220500- /O.CON.KSGX.SC.Y.0018.000000T0000Z-161122T0500Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 1229 PM PST MON NOV 21 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... * WINDS...WEST AT 15 TO 20 KT WITH GUSTS TO 25 KT. ISOLATED GUSTS AS HIGH AS 30 KT IN THE OUTER WATERS. * WAVES/SEAS...COMBINED SEAS OF 6 TO 10 FEET OVER THE OUTER COASTAL WATERS AND 5 TO 8 FEET OVER THE INNER COASTAL WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ALBRIGHT
285 WHUS76 KSGX 220450 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 850 PM PST MON NOV 21 2016 PZZ750-775-220600- /O.EXP.KSGX.SC.Y.0018.000000T0000Z-161122T0500Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 850 PM PST MON NOV 21 2016 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING... WINDS AND SEAS WILL CONTINUE TO LOWER THIS EVENING. THE SMALL CRAFT ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 PM. $$ SS
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Nov 19, 9:15 PM PST, 4 hours 54 minutes earlier.
Area forecast discussion, Nov 19, 9:15 PM PST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
915 PM PST Sat Nov 19 2016
.SYNOPSIS...
A cold winter-like storm will bring increasing clouds Sunday
followed by rain and high elevation mountain snow Sunday night into
Monday. The storm will also bring gusty winds to the mountains
and deserts. A Winter Weather Advisory is in effect for the
mountains above 7000 feet Sunday night. The storm will also produce
high surf at the coast. Dry will seasonal weather Tuesday through
Thanksgiving...then a little cooler next weekend as another
trough moves inland across California.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Infrared satellite loop shows a band of mid and high clouds drifting
across Southern California this evening, with a larger area of high
clouds farther southwest over the Pacific heading our way. A
few sprinkles are likely tonight in this feeder band of moisture
ahead of the main cold front that was bringing rain to the Bay Area.
This cold front will move south tonight and Sunday before crossing
SoCal Sunday night, bringing rain and high elevation mountain snow.
The forecast challenge with this storm is the rain and snow amounts.
Precipitable water was 0.59" on the 00Z NKX sounding. That
number will rise to 0.88" midday Sunday, and peak around 1 inch
Sunday night when the lowest 8000 feet will be near saturation. The
cold core low currently off the NorCal coast drags a cold front
across SoCal Sunday evening. A 32 unit vort max along with 500 mb
temps falling to -21C will provide sufficient dynamics and
instability for a band of moderate to briefly heavy rain and
isolated thunderstorms along and ahead of the cold front. CAPE
values reach 300-500 J/kg over the coastal waters and the coastal
zones between 06-12Z which will be the highest probability of t-
storms. After FROPA Sunday night, post-frontal instability showers
on Monday will be most widespread over San Diego County where winds
trajectories favor island banding moreso than areas farther north.
Forecast CAPE values of 100-200 J/kg over San Diego County Monday
could support an isolated t-storm in the strongest island bands. A
brief waterspout could form in the unstable airmass over the coastal
waters.
The 00Z WRF has slowed the forward speed of the cold front and the
associated band of rain by an hour or two. If that trend holds, the
rain will begin after 10 pm Sunday in Orange County, then spread
inland and move southeast across the rest of the area through 4 am
Monday. Rain amounts of 0.25-0.75" are forecast in the coastal and
valley areas with lesser amounts in the rain shadowed areas of the
Inland Empire from Riverside to Perris and Lake Elsinore. Rain
amounts in the high deserts will be less than 0.25", with less than
0.10" in the lower deserts.
Moderately strong low and mid level south winds ahead of the trough
favor good orographics on the south facing slopes of the SBD
Mountains where 1-2" of rain is possible before the winds
shift westerly after 12Z. The snow level fall from 8000 feet Sunday
to 6500 feet Monday morning, with several inches of snow accumulating
above 8000 feet. A Winter Weather Advisory is in effect from Sunday
evening through 7 am Monday for the mountains above 7000 feet.
The trough axis moves through early Monday morning and the day
will be windy and colder with the strongest winds in the
mountain and deserts.
Weak transitory ridging Tuesday through Wednesday with a slight
warmup, then a series of weaker troughs over the region Thursday
through next weekend, although for for now it looks like the
majority of the actual weather with those systems will be further
north.
&&
.AVIATION...
200350Z...Areas of clouds AOA FL120 with unrestricted vis through
18Z Sun. Lower cigs from 1500-2500 FT MSL will begin to fill in over
the coastal basin Sun afternoon, with multiple layers to around 6000
FT MSL developing by evening and obscuring the coastal mountain
slopes.
After 18Z through 06Z Mon, south winds will increase to 30-40 KTS
over the mountain ridges with associated uddfs and mountain wave
turbulence downstream over the high desert.
Rain and occasional IFR conditions will overspread the region from
the west after 06Z Mon.
&&
.MARINE...
A cold front will move over the coastal waters Sunday night. Gusty
southerly winds will precede the front, followed by a shift to the
west on Monday. West to northwest wind gusts of 20-25 Knots are
possible over the outer waters on Monday, along with combined seas of
8-10 FT. A small craft advisory may be needed as this system passes.
In addition, a Marine Weather Statement has been issued for possible
thunderstorms Sunday night into Monday morning.
&&
.BEACHES...
A west-northwest swell from 290 degrees peaking at 9 feet/15 seconds
will produce surf of 5-8 feet with locally higher sets on west-
facing beaches. Strong rip currents and dangerous swimming conditions
are expected for Sunday and Monday. A High Surf Advisory is in effect
for Sunday through Monday afternoon. Swell and surf will subside Mon
night/Tue.
&&
.HYDROLOGY...
There are small chances for mainly light precipitation or
sprinkles tonight ahead of the main trough and cold front. The
period of the most widespread and significant precipitation is
expected with the cold frontal passage Sunday evening through late
Sunday night. There is also a slight chance of thunderstorms with
heavy rain with frontal passage, with rainfall potentially
exceeding Flash Flood thresholds in the recent burn areas in the San
Bernardino County Mountains.
In addition to the threat of flash flooding near recent burn
scars, there will also be a potential for urbanized street flooding
under the heavier showers and thunderstorms Sunday night.
Forecast rainfall totals...
...Orange County...southwestern San Bernardino County...and
western Riverside County, and coastal and inland San Diego
County: 0.25-0.75" with lesser amts in the rain shadowed areas of
the Inland Empire, and from 1-2 inches on the coastal mountain
slopes.
...Deserts...around one quarter inch in the upper deserts and less
than one tenth inch in the lower deserts.
The snow level will lower to around 6000 feet late Sunday night
into Monday morning with 4 to 8 inches of snowfall possible...
mainly above 7000 feet, highest above 8000 feet. For elevations of
6000 to 7000 feet, 1 to 3 inches of snowfall will be possible.
&&
.SKYWARN...
Skywarn may be activated Sunday evening.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 6 PM Sunday to 7 AM PST Monday for
Riverside County Mountains-San Bernardino County Mountains.
Flash Flood Watch from Sunday evening through late Sunday night
for San Bernardino County Mountains.
High Surf Advisory from 8 AM Sunday to 6 PM PST Monday for
Orange County Coastal Areas-San Diego County Coastal Areas.
PZ...None.
&&
PUBLIC/Hydrology...Moede
AVIATION/MARINE/Beaches...JADThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 5:21 PM PST | High Surf Advisory | SGX | Orange, San Diego | 49 hr |
| Nov 20, 3:10 AM PST | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 41 hr |
Nearby
Small Craft Advisories in California, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.